New Mexico, 2017

Wildfire in New Mexico, March 4, 2017

March 4, 2017 · NWS ABQ · 1 event in 1 county or zone

Dry and breezy conditions with above normal temperatures over eastern New Mexico through much of February elevated fire weather potential by early March. A small wildfire broke out along State Road 236 and Roosevelt Road near Portales and quickly grew to around 100 acres.

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry and breezy conditions with above normal temperatures over eastern New Mexico through much of February elevated fire weather potential by early March. A small wildfire broke out along State Road 236 and Roosevelt Road near Portales and quickly grew to around 100 acres. Officials promptly extinguished the fire however a shed was burned in the process.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 4, 2:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 4, 2:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
240 PM MST Sat Mar 4 2017

.SYNOPSIS...
Overall a pretty quiet weather pattern through next week. However,
there will be a couple of opportunities for precipitation, and
unfortunately, strong winds.

Weak flow aloft will back more to the southwest Sunday with
increasing winds aloft as an upper trough approaches. This trough
cross NM Monday with strong zonal flow aloft. Breezy to windy
conditions expected Sunday and Monday, with Monday the noticeably
windier day when we expect strong to potentially damaging winds. it
will also turn cooler Monday with rain and snow showers in the
northwest mountains. Dry weather returns for Tuesday through
Wednesday night. Return flow moisture could deliver showers to our
central and south central areas Thursday through Friday. The next
upstream short wave trough could impact NM next weekend with some
precipitation and cooler temperatures.

&&

.DISCUSSION...
A great late winter day across northern and central NM with mixed
with some mid and high level clouds. Not a lot of wind although
moderate breezes persist across the east central highlands into the
northeast.

Pacific trough will come ashore tonight into Sunday and cross NM
Monday. Gradient aloft will tighten Sunday and Monday with surface
winds on the increase. Breezy to windy conditions Sunday will be
followed by windy to very windy conditions Monday, including strong
winds across much of the east, with potentially damaging winds in
the northeast quarter of our forecast area. Temperatures will lower
some in the west Sunday and all areas Monday as a cold front zooms
across the state. Our best shot for some precipitation will be
Sunday through the day Monday, but relegated to the northwest
mountains.

Dry weather Tuesday and Wednesday with less wind and lots of
sunshine. Highs will not be too far from normal Tuesday but they
will climb above normal Wednesday.

GFS continues bringing moisture north into NM for later next week.
Canadian does so but to a much less degree than the GFS. The ECMWF
remains precipitation free. Will continue with the idea of isolated
POPS for the western and northern mountains south of I 40 Thursday
through the day Friday.

The next short wave through from the west could bring some rain and
snow to the state next weekend. It appears the better chances will be
north of I 40 and mostly confined to the northern mountains. Winds
will increase again while temperatures lower next weekend. CHJ

&&

.FIRE WEATHER...
High clouds will continue to scurry in from the west with prevailing
SW breezes across the higher terrain that will gradually taper down
overnight. Lows will be 5 to 15 degrees above normal with good to
excellent recoveries across the far SE plains because of return
flow.

Winds will begin increasing early Sun morning across the northern
and western mountains before expanding areawide by Sun aftn...ahead
of the approaching Pacific system. By Sun evening, stronger winds
will develop across the Chuskas and the Sangre De Cristos Mtns.
Before sunrise Mon, winds will taper down across the Chuskas but
will ramp up more across the Sangre De Cristos and much of the NE
quadrant by Monday aftn. 700mb level winds ranging from 50-65kts
over much of central and eastern NM are great indicators that strong
to damaging winds will favor the NE/EC Plains Mon aftn. So far,
wind gusts in those selected areas will range from 45 to 55 mph with
possibility of blowing dust to occur. Meanwhile, with dry...warm and
windy conditions up and coming fire weather concerns will increase
each coming day. For Sun...a few hours of critical fire condtions
will prevail across much of eastern NM as breezy to windy SW winds
increase across much of the state. Temperatures will be above normal
areawide with low Min Rh values and fair overnight recoveries. By
Mon, the upper level system will pass through the central Rockies
ramping up winds even more across the state. Critical fire weather
concerns will expand in coverage across central and eastern NM Mon
as drier air filters in from the west accompanied by strong to
damaging winds. As the Pacific system pushes through the central
Rockies, a Pacific cold front will follow lowering temperatures 5 to
15 degrees. This will produce a challenge as far as where to limit
or extend red flag/fire weather watch concerns.

Other than Mon, Tues and Wed will be the driest days next week as
dewpoints plummet into the single digits and teens...brought on by
drier air following the Pacific system. Winds will lessen but remain
breezy to windy across the Sangre De Cristos and portions of the EC
Plains. Temperatures will slowly rebound north and west but remain a
few degrees cooler central and east because of an overnight weak
back door front ushering in cooler air. The warm and dry pattern
will resurface Wed/Thurs as zonal westerly flow dominates the region
until Thurs night/Fri morning as models indicate possible return
flow that could usher in some low level moisture south of the I-40
corridor. Meanwhile, temperatures will creep back above normal
areawide by after Tues.

Vent rates will be good to excellent Sun/Mon before deteriorating
Tues-Thurs. Rates look to rebound Fri.

&&

.AVIATION...
18Z TAF CYCLE
High clouds will prevail across the state today as breezy SW winds
continue across high terrain areas. Winds will taper down after
sunset but anticipate winds increasing further on Sun...beginning
Sun morning across the northern and western mountains before
expanding areawide Sunday aftn. 45 to 55 mph gusts will favor the
northern Sangre De Cristo and Chuska mtns by Sunday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  32  59  33  49 /   0  10  10   5
Dulce...........................  27  55  27  45 /   0  20  30  30
Cuba............................  30  56  30  48 /   0  10   0   5
Gallup..........................  29  59  30  51 /   0   0   0   5
El Morro........................  28  59  28  50 /   0   0   0   0
Grants..........................  29  61  29  55 /   0   0   0   0
Quemado.........................  33  60  31  58 /   0   0   0   0
Glenwood........................  36  70  34  65 /   0   5   0   0
Chama...........................  22  52  25  40 /   0  20  40  40
Los Alamos......................  35  58  35  50 /   0   0   0   5
Pecos...........................  34  62  34  53 /   0   0   0   0
Cerro/Questa....................  24  58  28  46 /   0   0  10   0
Red River.......................  22  47  26  35 /   0   0  10   5
Angel Fire......................  24  50  27  38 /   0   0   5   0
Taos............................  25  61  30  48 /   0   0   5   0
Mora............................  34  62  36  52 /   0   0   0   0
Espanola........................  31  64  34  57 /   0   0   0   0
Santa Fe........................  35  62  35  54 /   0   0   0   0
Santa Fe Airport................  31  63  33  57 /   0   0   0   0
Albuquerque Foothills...........  40  65  41  61 /   0   0   0   0
Albuquerque Heights.............  39  68  41  63 /   0   0   0   0
Albuquerque Valley..............  35  70  36  65 /   0   0   0   0
Albuquerque West Mesa...........  38  68  40  64 /   0   0   0   0
Los Lunas.......................  36  71  36  68 /   0   0   0   0
Rio Rancho......................  38  67  39  63 /   0   0   0   0
Socorro.........................  38  72  41  71 /   0   5   0   0
Sandia Park/Cedar Crest.........  36  61  37  58 /   0   0   0   0
Tijeras.........................  34  63  36  59 /   0   0   0   0
Moriarty/Estancia...............  30  65  32  61 /   0   0   0   0
Clines Corners..................  33  63  33  56 /   0   0   0   0
Gran Quivira....................  36  65  39  63 /   0   5   0   0
Carrizozo.......................  40  69  42  66 /   0   5   0   0
Ruidoso.........................  37  63  40  64 /   0   5   0   0
Capulin.........................  34  67  36  56 /   0   0   0   0
Raton...........................  30  69  33  59 /   0   0   0   0
Springer........................  32  70  33  60 /   0   0   0   0
Las Vegas.......................  33  66  35  57 /   0   0   0   0
Clayton.........................  40  74  41  65 /   0   0   0   0
Roy.............................  35  71  37  61 /   0   0   0   0
Conchas.........................  42  76  44  69 /   0   0   0   0
Santa Rosa......................  40  74  43  69 /   0   0   0   0
Tucumcari.......................  43  80  45  74 /   0   0   0   0
Clovis..........................  40  78  43  73 /   0   0   0   0
Portales........................  42  79  44  74 /   0   0   0   0
Fort Sumner.....................  41  78  44  75 /   0   0   0   0
Roswell.........................  39  81  44  83 /   0   0   0   0
Picacho.........................  40  74  47  75 /   0   5   0   0
Elk.............................  38  71  44  74 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 6 PM MST Sunday for the following
zones... NMZ103-104-108.

Fire Weather Watch from Monday morning through Monday afternoon for
the following zones... NMZ104-108.

&&

40
Hazardous weather outlook, Mar 4, 4:48 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MST Sat Mar 4 2017

NMZ501>540-051200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MST Sat Mar 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon across
the Northeast Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increasing winds and dry conditions may bring critical fire weather
conditions to portions of eastern New Mexico Sunday afternoon and
again Monday. A Fire Weather Watch is in effect both days for various
portions of eastern New Mexico. In addition, strong winds late Sunday
and again Monday may require wind advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

11

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roosevelt County

When
March 4, 4:00 PM MST to 5:00 PM MST
Where
Roosevelt County forecast zone
Property damage
$500
Reported by
Broadcast Media

A wildfire broke out along State Road 236 and Roosevelt Road near Portales. The fire consumed nearly 100 acres. A shed was also destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673326.